Alert archive / Louisiana / River Flood Warnings in 2018

River Flood Warning 51, NWS Lake Charles, LA

March 28, 2018Allen Parish, Louisiana

NWS Lake Charles, LA issued this river flood warning at Mar 28, 2018, 12:28 PM CDT for Allen Parish, Louisiana. It took effect at Mar 29, 2018, 3:00 PM CDT. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Mar 28, 2018, 12:28 PM CDT (17:28 UTC)
In effect from
Mar 29, 2018, 3:00 PM CDT
Expired
Apr 4, 2018, 3:19 AM CDT
In force
6 days
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
Minor

County Allen Parish, LA

The radar

The Ft Polk radar (KPOE), 58 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Calcasieu River near Oakdale (OKDL1).

Action stage
15 ft
Minor stage
17 ft
Moderate stage
21 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08013250, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this river flood warning went out at Mar 28, 12:16 PM CDT, 12 minutes earlier.

Area forecast discussion, Mar 28, 12:16 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1216 PM CDT Wed Mar 28 2018

.UPDATE...
Updated zones to include new TOR watch 22 until 9 pm.

&&

.PREV DISCUSSION... /issued 1137 AM CDT Wed Mar 28 2018/

AVIATION...A mix of VFR and MVFR ceilings will remain across the
area through the early afternoon, however ceilings will gradually
fall. IFR ceilings can be expected tonight along with
thunderstorms which will create lower vis and gusty winds.
Conditions will gradually improve by the very end of the period.

PREV DISCUSSION... /issued 945 AM CDT Wed Mar 28 2018/

UPDATE...
Storms streaming in from the southwest ahead of a cold front and
strong upper level system rotating thru the region. The speed and
strength looks to produce copious amounts of rainfall and a Flash
Flood Watch has been posted for southeast Texas and portions of
southwest and central Louisiana. Have expanded FFA watch to
include Avoyelles and Evangeline parishes otherwise have held
everything else the same. Storms to increase in area coverage and
strength towards the late afternoon into the evening and
overnight hours. Looking for a few storms to become severe mainly
over central Louisiana with winds and hail the main threat and
isolated tornado will also be possible.

PREV DISCUSSION... /issued 628 AM CDT Wed Mar 28 2018/

DISCUSSION...
For the 28/12Z TAF Issuance.

AVIATION...
A nearly stationary front is located from south central Texas to
across northwest Louisiana. Southerly winds ahead of this front
will continue today bringing in low level moisture and low clouds
with ceilings at the border of MVFR/VFR. Showers will increase
across the forecast area after 29/00Z as the frontal system moves
across the region, with prevailing MVFR conditions, however if a
stronger storms affects one of the terminals, IFR conditions with
gusty winds will be possible.

Rua

PREV DISCUSSION... /issued 427 AM CDT Wed Mar 28 2018/

SYNOPSIS...

-Heavy rainfall and strong to severe thunderstorms are possible possible
 this afternoon through early Thursday as a cold front moves
 through the area.

-Rainfall totals of 2-5 inches with localized amounts of 7+ inches
 could result in flooding, with the greatest potential for
 flooding extending from Southeast Texas into Central Louisiana.

-In addition to producing heavy rainfall, some thunderstorms could
 produce strong winds and large hail.

DISCUSSION...

Short Term...Today through Thursday...

This morning's surface analysis indicates a surface frontal
boundary extending from the Mississippi River Valley southwestward
into South-Central Texas. This front is expected to gradually
progress eastward over the next 36 hours resulting in an active
period of weather for Southeast Texas and Southwest Louisiana.

Upper level flow ahead of the surface front has resulted in
anomalous deep layer moisture, characterized by PWAT values of 2-3
standard deviations above normal, being transported over the
region. In addition to ample deep layer moisture, the 00Z KLCH
sounding indicated a freezing level around 14 kft. Similar warm
cloud layer depth is expected to persist this afternoon through
tonight which will allow for effective rainfall production in
convection that develops along and ahead of the cold front.
Meanwhile, largely uniform southwesterly flow in the middle to
upper layers of the atmosphere will support the potential for
training convection, particularly during the overnight hours. The
overall model consensus is for average rainfall totals of 2-5
inches across the region with the highest totals across the Texas
Lakes Region into Central Louisiana. CAM guidance indicates that
localized precipitation values closer to 5-7+ inches will be
possible with any of the more significant convection. As a result,
WPC has highlighted much of the area with a Slight Risk (10-20%)
of flooding rainfall and portions of the Texas Lakes Region and
Central Louisiana with a Moderate Risk (20-50%) of flooding
rainfall. The current Flash Flood Watch continues to look
representative and no changes were made with this forecast
package.

In addition to being supportive of heavy rainfall, the combination
of a conditionally unstable atmosphere and strong deep layer shear
will be supportive of organized convection and severe weather. SPC
currently has the western portions of the CWA highlighted in a
Slight Risk of severe weather and eastern portions of the CWA in a
Marginal Risk. Large hail, damaging winds, and perhaps tornadoes
will be possible with the primary threats being damaging winds and
large hail. Convection is expected to form into line and progress
eastward during the overnight hours. The cold front should clear
the region late Thursday morning into early Thursday afternoon and
result in improving conditions.

Long Term...Friday through Wednesday...

A quieter weather pattern is expected after Friday as a relatively
zonal height field develops over the region. A shortwave in the
northern stream will result in an area of low pressure moving
across the Great Lakes region Saturday into Sunday. Current model
guidance indicates that the surface cold front associated with
this low will stall across northern Louisiana and keep chances
for showers well north of the CWA.

Near the end of the long term period, a shortwave trough in the
southern stream will approach the Gulf Coast. This will result in
increasing chances for showers and thunderstorms by Wednesday.

MARINE...

Moderate to strong onshore flow continuing ahead of an approaching
cold front that will move through the coastal waters overnight
tonight into Thursday morning. This will result in seas remaining
elevated and the SCA/SCEC for the coastal waters have been
extended through Thursday morning. Showers and thunderstorms will
increase throughout today, becoming more widespread Wednesday
night into Thursday. Storms will be capable of producing frequent
lightning, very heavy rain, gusty winds and locally rough seas.
Offshore winds will develop Thursday night into Friday as high
pressure builds into the region. The area of high pressure will
shift eastward on Saturday resulting in onshore winds redeveloping
and continuing through early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  64  76  54  73 / 100  80  10  10
LCH  66  77  58  76 /  90  80  10  10
LFT  67  75  57  75 /  60  90  10   0
BPT  65  78  58  76 / 100  60  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday afternoon for LAZ027>032-041-
     073.

TX...Flash Flood Watch through Thursday afternoon for TXZ180-201-215-
     216-259>262.

GM...Small Craft Advisory until 1 PM CDT Thursday for GMZ472-475.

     Small Craft Advisory until 7 AM CDT Thursday for GMZ470.

     Small Craft Exercise Caution through Thursday afternoon for
     GMZ452-455.

     Small Craft Exercise Caution through Thursday morning for GMZ450.

&&

PUBLIC...19
Hazardous weather outlook, Mar 28, 4:41 AM CDT, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
441 AM CDT Wed Mar 28 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
290945-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
441 AM CDT Wed Mar 28 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Heavy rainfall and a few strong to severe thunderstorms are
possible this afternoon through early Thursday as a cold front
moves through the area. Damaging winds, large hail, and a few
tornadoes will be possible in addition to localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heavy rainfall from Wednesday and Thursday will likely result in
additional river flooding across the area. Consult the latest
river forecasts and warnings for additional information.

Showers and thunderstorms will be possible Tuesday when the next
area of low pressure approaches the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

GMZ430-432-435-450-452-455-470-472-475-290945-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
441 AM CDT Wed Mar 28 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Showers and thunderstorms will increase late today and continue
through Thursday evening as a cold front moves across the coastal
waters. Thunderstorms will be capable of producing very heavy
rainfall, frequent lightning and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will continue through Thursday evening
as a cold front exits the coastal waters. Thunderstorms will be
capable of producing very heavy rainfall, frequent lightning and
gusty winds. A brief period of elevated offshore winds can be
expected Friday behind the front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 12:28 PM CDTRiver Flood WarningLCHRapides17 days
Mar 28, 12:28 PM CDTRiver Flood WarningLCHAllen10 days
Mar 28, 12:28 PM CDTRiver Flood WarningLCHCalcasieu11 days
Mar 28, 12:28 PM CDTRiver Flood WarningLCHVernon5 days
Mar 28, 12:28 PM CDTRiver Flood WarningLCHBeauregard, Vernon15 days
Mar 28, 12:43 PM CDTWind AdvisoryLCHCameron, Lafayette, Saint Martin6 hr
Mar 28, 3:57 PM CDTSpecial Weather StatementLCHVernon48 min
Mar 28, 2:15 PM CDTSpecial Weather StatementLCHTyler45 min
Mar 28, 3:56 PM CDTAreal Flood AdvisoryLCHJasper, Newton, Tyler3 hr
Mar 28, 6:49 PM CDTSpecial Weather StatementLCHHardin, Jasper, Tyler41 min

Nearby

River Flood Warnings in Louisiana, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.